Colorado, 2012

Damaging Wind in Colorado, July 12, 2012

July 12, 2012 · NWS GLD · 1 event in 1 county or zone

A long supercell thunderstorm moved south-southeast across extreme eastern Yuma County over mostly rural areas. One report of a downed tree was received from the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A long supercell thunderstorm moved south-southeast across extreme eastern Yuma County over mostly rural areas. One report of a downed tree was received from the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 3:57 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 12, 3:57 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU JUL 12 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 146 PM MDT THU JUL 12 2012

SURFACE TROUGH IS STARTING TO PUSH INTO THE WESTERN PORTION OF
THE AREA WITH A SHORTWAVE MOVING OVER THE TOP OF IT BEGINNING THIS
AFTERNOON. DECENT SURFACE CONVERGENCE ALONG IT WITH LITTLE TO NO
INHIBITION. SO DO EXPECT THUNDERSTORMS TO DEVELOP BUT HOW FAR EAST
TO TAKE THEM IS A QUESTION. STORM MOVEMENTS NEAR 15 KNOTS SO THEY
SHOULD MAKE SOME PROGRESS. EARLIER MODEL OUTPUT WAS NOT TOTALLY
EXCITED ABOUT GENERATING PRECIPITATION ACROSS CWA THROUGH TONIGHT.
HOWEVER...THE LATEST HRRR IS GENERATING SOME LIGHT QPF.

WITH THE AMOUNT OF INSTABILITY AND LIFT BELIEVE THERE IS ENOUGH
THERE TO HAVE A SLIGHT CHANCE THROUGH THE ENTIRE NIGHT. SO GRIDS
WERE ADJUSTED ACCORDINGLY THROUGH TONIGHT. WINDS LOOK TO BECOME
LIGHT AND CLOUDS DECREASE AFTER WHATEVER CONVECTION THERE IS IS
DONE. DEPENDING ON HOW LOW THE DEWPOINTS ARE...TEMPERATURES COULD
DROP A LITTLE...ESPECIALLY IN THE WEST. LOOK TO HAVE PLENTY OF SUN
TOMORROW WITH MODELS SHOWING A RATHER CHAOTIC WIND FIELD...MOSTLY
FROM AN EASTERLY DIRECTION. NAM 2M/NWP HAS BEEN DOING WELL IN THIS
HOT PATTERN AND THINK IT IS ON THE RIGHT TRACK. GFS STILL LOOKS TOO
MOIST AND COOL IN THE LOWER LEVELS. SO BASED ON THE NAM 2M/NWP AND
850 MB TEMPERATURE CONCENSUS...RAISED MAXES FOR FRIDAY TO NEAR 100
FOR MANY LOCATIONS. MUCH WARMER AND DRIER AT MID LEVELS LOOKS TO
KEEP IT DRY TOMORROW AS WELL.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 240 PM MDT THU JUL 12 2012

AT THE START OF THE EXTENDED PERIOD...THE UPPER HIGH NOW OVER UTAH
WILL HAVE MIGRATED TO THE CO-NM AREA AS THE LARGE SCALE UPPER TROUGH
BECOMES ESTABLISHED IN THE WEST.  THE UPPER HIGH WILL BE THE
DOMINANT PLAYER IN OUR WEATHER AS IT STALLS OVER THE CENTRAL PLAINS
EARLY NEXT WEEK.  WITH WEAK FLOW ALOFT AND LACK OF SURFACE FEATURES
TO FOCUS CONVECTION...THUNDERSTORM POTENTIAL DURING THIS PERIOD WILL
BE ISOLATED AT BEST.  BOTH THE GFS AND ECMWF SUGGEST THE POTENTIAL
FOR INCREASING THUNDERSTORM COVERAGE IN DAYS 6 AND 7 AS A CANADIAN
SURFACE HIGH BUILDS SOUTH AND STALLS CLOSE TO OUR FORECAST AREA. IF
THIS SCENARIO DOES UNFOLD THEN POPS IN THE FAR EXTENDED PERIODS WILL
NEED TO BE ADJUSTED UPWARD.

DAY-TO-DAY TEMPERATURE CHANGES ARE EXPECTED TO BE INSIGNIFICANT.
MODELS FORECAST 850 TEMPS AROUND 30-32C THROUGH THE PERIOD WHICH
WILL TRANSLATE TO HIGHS IN THE MID 90S TO NEAR 100 DEGREES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 448 PM MDT THU JUL 12 2012

A WEAK SURFACE TROUGH NEAR KGLD AND KMCK HAS BEEN THE FOCUS FOR
ISOLATED THUNDERSTORMS OVER THE LAST FEW HOURS. CHANCES OF A STORM
TO AFFECT KGLD AND KMCK WILL BE LOW. EXPECT SOME SCATTERED CLOUDS
AROUND 12KFT AND LIGHT SOUTHEAST WIND FOR THE NEXT 24 HOURS AS
HIGH PRESSURE ALOFT CONTINUES OVER THE ROCKIES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...FS
Hazardous weather outlook, Jul 12, 9:44 AM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU JUL 12 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT THU JUL 12 2012 /1144 AM CDT THU JUL 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS EASTERN COLORADO...AND THEN MOVE ACROSS THE REST OF THE
AREA THROUGH THE OVERNIGHT HOURS. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL THE GREATEST THREATS. THE
GREATEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND WEST OF A
TRIBUNE TO COLBY TO OBERLIN LINE. DUE TO THE DRY CONDITIONS...
LIGHTNING CAUSED FIRES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SUNDAY THROUGH
WEDNESDAY MAINLY ACROSS FAR EASTERN COLORADO AND EXTREME SOUTHWEST
NEBRASKA. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

BULLER

In the hours before

Special weather statement, Jul 12, 2:25 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU JUL 12 2012

COZ090-122200-
YUMA COUNTY-
325 PM MDT THU JUL 12 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF WAUNETA...MOVING SOUTHEAST AT
15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10204 4036 10204 4029 10224 4044 10233
      4045 10205
TIME...MOT...LOC 2125Z 333DEG 12KT 4053 10224

THEDE
Special weather statement, Jul 12, 3:02 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU JUL 12 2012

COZ090-NEZ079-122230-
DUNDY-YUMA COUNTY-
402 PM MDT THU JUL 12 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ALVIN...MOVING SOUTHEAST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10204 4035 10204 4035 10182 4034 10180
      4019 10202 4044 10227 4045 10226 4045 10205
TIME...MOT...LOC 2203Z 318DEG 13KT 4043 10210

THEDE
Special weather statement, Jul 12, 4:03 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU JUL 12 2012

COZ090-KSZ001-NEZ079-122330-
CHEYENNE-DUNDY-YUMA COUNTY-
603 PM CDT THU JUL 12 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...CHEYENNE
COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAIRD...MOVING SOUTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3983 10178 3977 10206 4005 10213 4013 10191
TIME...MOT...LOC 2304Z 345DEG 21KT 4007 10201

THEDE

The radar

The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 12, 4:25 PM MST
Where
Yuma County, 3.08 mi SSE of Laird
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.039, -102.076

Public reported very heavy rainfall and a tree blown over. Time of report estimated from Doppler radar. Details of tree unknown, with peak wind speed is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391501.